Seroquel Gave Me a Reminder That All Drugs Are Merely Tools

    Drugs are not good or bad. They are simply morally neutral tools which can help or hurt, depending on context. Even the most stigmatized drugs can be helpful or even lifesaving—just ask chronic pain patients who rely on opioids, or people with ADHD who take stimulant medications. Dismissing certain drugs as “all bad” or “all good” ignores the complexity of reality as well as the importance of context (“set and setting”, as the psychonauts in the audience might say). Instead, we need to acknowledge the varied spectrum of people’s experiences.

    On a similar note, just because someone is helped by a drug at one point in their life doesn’t mean that they won’t experience problems with it at another point. The opposite is also true, as evidenced by the many people who’ve recovered from addictive patterns and gone on to use positively. I was reminded of all this by a recent experience.

    As I’ve previously written about for Filter, back in 2020 I began taking the antipsychotic Seroquel (quetiapine) off-label to treat the sleep issues that were one of the primary reasons I used heroin. By providing an alternative way for me to sleep normal hours on a nightly basis, Seoquel allowed me to eventually phase out my illicit opioid use.

    I’ll be forever grateful for the stability this provided. Knowing that I would be able to sleep properly without having to rely on a product from an illicit market with all kinds of risks was such a great relief. Over the past year in particular, I’ve grown much healthier and happier.

    Seeking treatment for my gender dysmorphia, in the form of hormones and surgery, has also helped me significantly. If I were still relying on heroin to sleep, I don’t know if I would’ve been able to access these life-changing treatments, because of the stigma people who use drugs face in health care settings.

    Yet seroquel, like many prescription drugs, isn’t without its risks.

    Instead of simply wobbling or twisting, my knees began folding beneath me, causing me to fall.

    This past spring, I began to have some mild weakness in my legs. Occasionally my knees would wobble briefly when I stood for extended periods, causing me to stumble slightly. This was rarely severe enough to cause me to fall, although it alarmed my friends.

    At the time I brushed it off as mere exhaustion. I didn’t think anything was wrong until the symptoms got significantly worse in early June. Instead of simply wobbling or twisting, my knees began folding beneath me, causing me to fall. My feet twisted to the side when I walked or stood, further destabilizing my gait. These symptoms were accompanied by a mild aching pain in the areas most affected. Soon, I also began having slow writhing movements in my hips and back, which interfered with my ability to stay upright.

    After my psychiatrist examined me, she figured out what was wrong: I’d developed tardive dyskinesia (TD) as a result of the seroquel. It’s relatively common with antipsychotics in general, with prevalence estimated at about 30 percent among people who use the medications. And although I had been on the same dose for quite some time, these side effects typically appear after many months or years of use.

    My doctor then had me taper off the medication over the next few weeks. I couldn’t just stop abruptly, of course, because I was physically dependent. This is not a sign that I had an unhealthy relationship with the drug, by the way. Physical dependence isn’t the same as addiction. It’s simply something that happens when certain substances are taken on a regular enough basis that your body, not your mind, comes to rely on them.

    The pros had outweighed the cons. But that equation was reversed by the symptoms of TD.

    In fact, I had long disliked taking the Seroquel. I hated the way it dulled my emotions, putting me into a kind of vague, distant state which occasionally interfered with my focus. But I was willing to put up with that particular side effect if it meant getting enough sleep each night. After all, my insomnia caused serious issues as well, particularly with thinking clearly and regulating mood. The pros, in other words, outweighed the cons.

    But that equation was reversed by the symptoms of TD. No amount of peaceful sleep could justify not being able to walk normally.

    The involuntary movements became significantly worse during the taper, which my doctor assured me was normal. I began carrying a cane to prevent myself from falling. Embarrassed by my condition and frustrated by how it inconvenienced me, I spent most of my free time at home, lying on the floor reading.

    Luckily, once I was completely off of the seroquel my symptoms began improving. My doctor also prescribed medications which helped lessen their severity.

    To my dismay, though, even after a month and a half of being off the seroquel, my movements still haven’t resolved. On my wobblier days I still carry the cane. While I loathe the parental and pitying manner in which people react to this, it’s better than having to regularly grab ahold of nearby shelves or walls or—even more awkward—people to avoid falling.

    I remain hopeful that the symptoms will fade with time, although I know all too well that it can be permanent.

    Despite the very real issues my movement disorder poses, I certainly don’t believe Seroquel should be banned. Nor do I hate the drug. Certainly, patients who take it should be aware of the potential risks. But this side effect is not inevitable. And if I hadn’t been able to take Seroquel to sleep, I probably wouldn’t be in the better place I find myself today.

    Would I still be cycling between sleepless, dysfunctional phases of sobriety and calmer, healthier, yet nonetheless guilt-plagued and somewhat risky periods of opioid use? Would I have been able to transition or resume my education? I really don’t know.

    There’s no cause for glorifying or demonizing any substance. We simply need to adjust the tools we use, based on the best information we have.

    The other medications my doctor might have prescribed instead either couldn’t be used in the long term or were benzodiazepines, which she wasn’t comfortable prescribing to me. Those, too, come with potential dangers, particularly if mixed with opioids. Plus, since I’d been forced to take benzos as a chemical restraint in a hospital setting as a teen, I generally don’t feel safe taking them.

    I don’t blame my doctor for what happened because every option carried risks, and TD is more often caused by older antipsychotics like Haldol. Still, I do think it is something that one must be aware of, if one takes the kinds of medications that can cause it.

    So there you have it: Drugs—whether banned, legal or prescribed—all come with potential pros and cons, which must be weighed by both the person taking them and, ideally, their health care team.

    There’s no cause for glorifying or demonizing any substance. A drug may have dangerous side effects and harm some people but that doesn’t make it worthless. Different people have different responses to the same substances. The same person can have different responses to a single substance if their circumstances change or, sometimes, for no discernible reason. We simply need to adjust the tools we use, based on the best information we have.

     


     

    Photograph of the author courtesy of M.L. Lanzilotta

    • M.L. is a writer living in the Washington, DC metro area. He’s the author of a number of novels. In his spare time he paints, dances, directs, acts, cooks and embroiders.

    • Show Comments

    You May Also Like

    The Invisible Majority: People Whose Drug Use Is Not Problematic

    For years, Mark* woke up each morning, made breakfast for his two young children, ...

    In 2018, the Temperance Movement Still Grips America

    Our society—even some of its most progressive elements—vilifies alcohol. This stands in opposition to ...